Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

August 8, 2017Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 8, 2017, 5:03 PM CDT for Lake of the Woods County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 5:03 PM CDT (22:03 UTC)
Expired
Aug 8, 2017, 6:00 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 201 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS83 KFGF 082203
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT TUE AUG 8 2017
 
MNZ006-009-082300-
North Beltrami MN-Lake Of The Woods MN-
503 PM CDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BELTRAMI AND
SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norris Camp, or 35 miles southeast of Roseau, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Faunce around 520 PM CDT. 
  Oaks Corner around 535 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4856 9524 4868 9514 4855 9463 4832 9479
      4845 9520 4853 9521
TIME...MOT...LOC 2203Z 296DEG 17KT 4857 9510 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:38 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 8, 4:38 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
438 PM CDT Tue Aug 8 2017

.UPDATE...
Issued at 431 PM CDT Tue Aug 8 2017

Went ahead and expended the isolated thunder area to include areas
along and east of a boundary extending from near Langdon to the
southeast to Grand Forks to Bemidji as a few enhanced CU have
developed with showers and the possibility of thunder. Went
through the evening with these PoPs. Will monitor trends and
adjust as needed. Most locations will stay dry this evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM CDT Tue Aug 8 2017

Convection just starting up over the far ne so will maintain isold
to scattered pops through mid evening. Unsure of coverage but
precipitable h2o values an inch or greater remain confined to the
international border area so will limit pops there. Based on shear
and convective parameters any T should on the isold side. With
loss of heating expect these shra/isold tsra to dissipate. Will
then be watching upstream development over the western dakotas as
stronger wave drops approaches nw ND late tonight and associated
surface low pressure organizes. Based on model guidance and
boundary location will continue with low end pops mainly aft 06z
over the western fa. Surface moisture flux limited but increasing
clouds should hold minimums on the higher side of the 50s vs
lower.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM CDT Tue Aug 8 2017

Upper wave and associated surface low/boundary crosses the fa
tomorrow/tomorrow night. Minor differences on actual low position
along front at prime heating but the boundary generally bisects
the fa from ne-sw. Models indicate moderate instability and cape
however this will be dependent on cloud cover/heating which is
somewhat in question if clouds and pcpn will be ongoing prior to
peak heating. Temperatures will also be impacted by cloud cover so
stayed close to inherited values.

With upper wave support and degree of low level convergence around
sfc low pcpn should become better organized as it propagates
across nw/west central mn during the evening and will increase
pops this area. Current guidance suggests the se half of the fa
will have the best potential for stronger storms and higher rain
amounts but will need to monitor.

Showers and storms are expected to continue into Thursday, mainly
for northwest and west central Minnesota as the surface low moves
east from central Minnesota toward the Great Lakes region. By
Thursday night, clouds will be clearing from northwest to southeast
as high pressure moves in from Manitoba.

By Friday, high pressure takes hold across Minnesota and the eastern
Dakotas, bringing more dry weather through the weekend and into
early next week. There are some small chances for isolated showers
and storms as a few weak disturbances pass through Saturday through
early Sunday, but no signal for widespread or significant drought
busting rain events indicated in that time frame. As the Northern
Plains region remains in northwest flow aloft through early next
week due to a blocking ridge in the West, temperatures will be below
to near normal values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 120 PM CDT Tue Aug 8 2017

VFR conditions expected through the period. Shra coverage this
afternoon may remain north of any TAF sites so no mention at this
point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Voelker
LONG TERM...BP/Voelker
AVIATION...Voelker
Hazardous weather outlook, Aug 8, 5:33 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
533 AM CDT Tue Aug 8 2017

MNZ005-006-009-091045-
Roseau-Lake Of The Woods-North Beltrami-
533 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for some isolated thunderstorms across Lake of
the Woods region this afternoon. A weak front will sink into
northeastern Minnesota and rain showers and isolated storms may
develop along it this afternoon. Storms are not expected to become
severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible across the region during the
day Wednesday. Some strong storms with small hail and gusty winds
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-014-015-024-026-028-038-091045-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
533 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for isolated thunderstorms to develop across
central North Dakota late tonight. Surface low pressure will sink
into central North Dakota overnight and rain showers and a few
isolated thunderstorms are possible. Storms are not expected to
become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will become more widespread during the
day Wednesday as low pressure moves into the Red River Valley.
There is a marginal risk for severe storms capable of producing
one inch hail and 60 mph winds around Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-008-013>017-022>024-027>032-040-NDZ007-008-016-027-
029-030-039-049-052>054-091045-
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Ransom-
Sargent-Richland-Western Walsh County-
533 AM CDT Tue Aug 8 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will develop across central North Dakota towards
morning and spread eastward throughout the day. Surface low
pressure will move into the Red River Valley on Wednesday,
resulting in scattered showers and thunderstorms across the area.
There is a marginal risk for severe thunderstorms capable of
producing one inch hail, or winds up to 60 mph, south of Highway
200 in southeastern North Dakota into portions of west central
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Speicher

In the hours before

Special weather statement, Aug 8, 5:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT TUE AUG 8 2017

MNZ006-009-082300-
North Beltrami MN-Lake Of The Woods MN-
503 PM CDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BELTRAMI AND
SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norris Camp, or 35 miles southeast of Roseau, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Faunce around 520 PM CDT.
  Oaks Corner around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4856 9524 4868 9514 4855 9463 4832 9479
      4845 9520 4853 9521
TIME...MOT...LOC 2203Z 296DEG 17KT 4857 9510

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:48 PM CDTSpecial Weather StatementFGFBeltrami27 min
Aug 8, 6:31 PM CDTSpecial Weather StatementFGFBeltrami59 min
Aug 8, 6:56 PM CDTSpecial Weather StatementFGFRed Lake64 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.